Atypical antipsychotic medications increase fracture risk in patients with Parkinson's disease

Research Activities, May 2010, No. 357

Persons with Parkinson's disease and related movement disorders (parkinsonism) are more likely to fall and fracture a bone than similar persons without parkinsonism. However, use of certain atypical antipsychotic medications (AAs) boosts their rate of fracture even higher, according to a new study. Use of quetiapine was associated with more than a twofold higher rate of fracture, risperidone a 20 percent higher rate, and olanzapine a 70 percent higher rate. These estimates of fracture risk associated with AA use, especially quetiapine and olanzapine, are higher than in the general population. The higher-than-anticipated rate of fractures among users of quetiapine may be explained by evidence that in patients with schizophrenia, quetiapine causes more sedation, somnolence, dizziness, and orthostatic hypotension than the other AAs.

Although they are not approved for these indications, AAs are commonly used in patients with parkinsonism to treat behavioral disturbances associated with concomitant dementia and psychosis caused by certain anti-parkinsonian medications. AAs have been shown to increase fracture risk both in the general and nursing home populations, probably by causing sedation, low blood pressure, confusion, and lightheadedness. In patients with parkinsonism, an additional causal mechanism may be present, suggest the researchers. Since parkinsonism is caused by a lack of dopamine production, the dopamine-blocking action caused to varying degrees by the AAs can exacerbate movement difficulties in these patients and increase their risk of falls. The population studied consisted of Medicaid enrollees with parkinsonism in five U.S. States, including 851 with fractures and 4,220 without fractures (the control group). The researchers caution clinicians to be aware of the potential for fractures when considering the treatment of behavioral disturbances of dementia and psychosis in patients with parkinsonism. This study was supported by the Agency for Healthcare Research and Quality (T32 HS00011).

See "Atypical antipsychotic use and risk of fracture in persons with parkinsonism," by David D. Dore, Pharm. D., Ph.D. Amal N. Trivedi, M.D., M.P.H., Vincent Mor, Ph.D., and others in Movement Disorders 24(13), pp. 1941-1948, 2009.

Current as of May 2010
Internet Citation: Atypical antipsychotic medications increase fracture risk in patients with Parkinson's disease: Research Activities, May 2010, No. 357. May 2010. Agency for Healthcare Research and Quality, Rockville, MD. http://archive.ahrq.gov/news/newsletters/research-activities/may10/0510RA8.html